Stain Associated Autoimmune Myopathy: Case Report With Delayed Onset and Treatment Challenges.

Please login or register to bookmark this article
Bookmark this %label%

A case of delayed statin associated autoimmune myopathy (SAAM) is presented along with review of clinical findings and treatment strategies.A 54 year old male presented with proximal extremity weakness, difficulty ambulating, and dysphagia. Symptoms began when restarting atorvastatin 40 mg daily for a recent NSTEMI, following 10 years of statin use, interrupted after diagnosis of NASH. Relevant labs included CK of 13,618 IU/L, ALT/ AST of 568/407 IU/L, while additional liver, renal, and toxicology tests were normal. Following treatment response to prednisone 40 mg daily for 3 days, outpatient testing for anti-HMGCR antibodies was ordered.Twelve days from discharge, the patient was readmitted for myalgia and dysphagia, CK = 6042 IU/L, ALT/AST = 360/112 IU/L, and positive anti-HMGCR antibodies. Newly diagnosed with SAAM, symptoms improved with methylprednisolone and intravenous immunoglobulin (IVIG), continuing outpatient as daily prednisone and monthly IVIG. Four days later, the patient relapsed with worsened weakness and dysphagia, CK = 5812 IU/L, and ALT/AST = 647/337 IU/L. After response to methylprednisolone and rituximab, the patient was discharged on a corticosteroid taper, biweekly rituximab, and monthly IVIG. Two weeks later, a final admission involved a syncopal episode and fall, with a CK = 1461 IU/L. Treatment included IVIG, rituximab, and corticosteroid taper, which lead to remission for greater than 6 months.Statin associated autoimmune myopathy occurred when restarting atorvastatin, following 10 years of statin use. Clinical findings and positive anti-HMGCR antibodies confirmed the diagnosis. Recurrent relapses required triple combination therapy including addition of rituximab to achieve remission.

Get PDF with LibKey
View the article @ Journal of pharmacy practice (sign-in may be required)